My son has allergies like most of the family – indeed, I think, like most people in this state. Anyway, he was taking Claritin but it wasn’t doing the job so the doctor thought Singulair was the answer. It certainly seemed to be for the first month – no difficulties even when being outside in the pollen…ahem, fresh air… for long periods of time. Then the other shoe dropped. Suddenly he was sullen, angry, agitated. He stirred up trouble with other students at school. He was angry and forceful at home. He disrupted classes then got depressed when sent home. It was like night and day. And it got weirder – sometimes teachers said it was like a switch was flipped. He’d be angry and disruptive, then would overhear something being said and would calmly correct the person speaking, then go back to yelling.
Yes, it was the Singulair. Come to find out, all of his issues are possible side effects. According to the website, the ones he experienced aren’t common, but I have to say that the reading I’ve done since we took him off of it seems to indicate otherwise. Also, his doctor said he’s had others complain of the symptoms, I’ve had people I know say that they’ve known others with this type of reaction. All I can say is that it isn’t worth this kind of switch. Also, I wish that I had done more research or asked more questions about this before starting it.
You live and you learn. I will definitely be more cautious in the future. The doctor said we could find something else to put him on, but I am going back to Claritin, or at least the generic. We will see what happens if the allergies get worse. I’m definitely not in a rush to go through all of this again.